Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 127, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 12, 2017, 4:39 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2017, 4:39 PM PDT (23:39 UTC)
- Expired
- Sep 12, 2017, 7:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 140 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 2959 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
720 WGUS55 KVEF 122339 FFWVEF CAC027-130230- /O.NEW.KVEF.FF.W.0127.170912T2339Z-170913T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 439 PM PDT TUE SEP 12 2017 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... South central Inyo County in south central California... * Until 730 PM PDT * At 436 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the mountains southwest of Furnace Creek in Death Valley. Flash flooding is expected to begin shortly over West Side Road in the Badwater Basin. * Some locations that will experience flooding include... West Side Road south of Furnace Creek and Highway 190 between Furnace Creek and Beatty Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3588 11676 3595 11715 3686 11705 3655 11665 $$ JA
2 follow-up statements
386 WGUS75 KVEF 130103 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 603 PM PDT TUE SEP 12 2017 CAC027-130230- /O.CON.KVEF.FF.W.0127.000000T0000Z-170913T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Inyo CA- 603 PM PDT TUE SEP 12 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR SOUTH CENTRAL INYO COUNTY... At 559 PM PDT, Doppler radar indicated thunderstorms redeveloping and producing heavy rain in Death Valley National Park over the mountains southwest of Furnace Creek extending up to near Beatty Junction and Stovepipe Wells. Between 1 and 2 inches of rain is estimated to have already fallen over the Panamint Range which drains toward West Side Road. Some locations that will experience flooding include... West Side Road and sections Highway 190 between Furnace Creek and Stovepipe Wells. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to the National Park Service or local law enforcement agency. && LAT...LON 3588 11676 3595 11715 3686 11705 3655 11665 $$ JA
130 WGUS75 KVEF 130228 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 728 PM PDT TUE SEP 12 2017 CAC027-130233- /O.EXP.KVEF.FF.W.0127.000000T0000Z-170913T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Inyo CA- 728 PM PDT TUE SEP 12 2017 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL INYO COUNTY WILL EXPIRE AT 730 PM PDT... The heavy rain has ended over the Panamint Range southwest of Furnace Creek. Flash flooding is no longer expected to pose a danger, but water may still be receding on some sections of West Side Road and Highway 190. Please continue to heed any remaining road closures. LAT...LON 3588 11676 3595 11715 3686 11705 3655 11665 $$ JA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:08 PM PDT, 2 hours 31 minutes earlier.
Area forecast discussion, Sep 12, 2:08 PM PDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 208 PM PDT Tue Sep 12 2017 .SYNOPSIS...Shower and thunderstorm chances will continue across southeast California, southern Nevada and northwest Arizona through Thursday. A stronger storm system moving through the Great Basin will keep the threat of precipitation across Lincoln County on h Friday. Gusty winds will develop Wednesday and continue at times through Saturday. Seasonably warm temperatures Wednesday will turn cooler Thursday-Saturday. The region will stay dry into early next week while temperatures warm slightly. && .SHORT TERM...through Friday night. More fall-like weather pattern evolving over the western states later this week, but prior to that system we will continue to deal with the closed low off the central California coast. Models in good agreement showing upper low finally being kicked inland over central California Wednesday, the Mojave Desert/southern Great Basin Thursday by the stronger trough digging south out of western Canada/Gulf of Alaska. As the low moves inland can not rule out a chance of showers/thunderstorms over southeast California/southern Nevada tonight-Wednesday night, then more over Lincoln and Mohave Counties Thursday. The deeper trough will swing through the Great Basin bringing a chance of showers/thunderstorms to the northern half of Lincoln County Friday. South-southwest breezes increase across the area Wednesday with gusts of 20-30 mph possible. Those breezes continue mainly across San Bernardino County and Mohave County Thursday. First cold front since early June will sweep southeast across the area Friday night. Seasonably warm Wednesday will give way to cooler temperatures Thursday-Saturday. .LONG TERM...Saturday through Tuesday. This weekend will feel Fall-like behind the trough passage and associated surface cold front that will move through on Friday. Through Saturday, a weak ridge will move over the region before a shortwave digs across the California coast on Sunday. Another impressive Pacific NW upper-level trough moves in behind the rather weak shortwave, and begins to dig into the region Monday. With the latest model runs, the ECMWF is no longer bringing any moisture into our region Monday into Tuesday, creating a consensus for a mostly dry forecast. Light diurnal winds are expected Saturday before breezy to windy west to southwest winds Sunday and Monday afternoon. Through the weekend, temperatures will slightly increase each day with dry southwest flow and mostly clear skies. && .AVIATION...For McCarran...Southwest wind around 10 kts this evening. Overnight winds are expected to remain from the southwest remaining around 10 knots or less. Light southerly wind Wednesday morning will give way to increasing southerly winds Wednesday afternoon. Sustained speeds will range 10-15 kts with gusts 20-25 kts. Isolated storms over the higher elevations of the Sheep and Spring Ranges looking less likely this afternoon/evening. However, the chances return Wednesday mainly in the Mormon Mesa and Peach Springs corridors. For the rest of southern Nevada, northwest Arizona and southeast California...Coverage of showers and thunderstorms is looking less this evening, but should be confined to mainly Inyo and Esmeralda Counties. On Wednesday best coverage looks to be in Lincoln and Mohave Counties with less coverage across Clark County. South to southwest winds 5-15 knots this afternoon will transition to more typical nocturnal speeds and direction overnight. Stronger south- southwest winds expected Wednesday with speeds 10-20 kts, gusts 20-30 kts. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/AVIATION...Pierce LONG TERM....Kryston For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 6:02 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Sep 11, 6:18 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.